Foot stopped being able to walk. Claudication?

On Thursday I was almost finished with a slow taper from 8 mg. Prednisone to 7.25 mg. After about 39 days working on the taper I was on PMRpro's series of one day old dose and 4 days new, lower dose. I was on the 3rd day of the lower dose, when I started having pain just above my ankle joint, in the low front of my right leg, slightly to the left of center. I was at a grocery store and began limping. When I got home I could not walk well enough to get the groceries out of the car. It progressed to the point that I could not walk 4 feet in the kitchen to the refrigerator in order to put the groceries away. The right foot did not want to bear any weight. I only had baby aspirin as an anti-inflammatory and pain reliever. I took six 81 mg. tablets. After about an hour the pain went completely away. This seems so weird to go from a really bad problem to nothing in a short period of time. If I didn't have GCA and PMR I would simply chalk this up to something which is weird, but gone. But now I am more careful. Does anybody have thoughts on this?

10 Replies

oldestnewest
  • I had a strange thing a few weeks ago. Woke up at 5am to find my right hand completely swollen - fingers looked like a bunch of sausages. It wasn't painful at all and there, not red or burning, just swollen Over about 6 hours it went back to normal and I've had no problems since then!

  • Thanks polkadotcom! These diseases are crazy! Hope that my incident also was a one and only.....

  • If it's around your shins as you describe, could possibly be shin splints. Claudication tends to affect the calf and thigh area. Shin splints can be extremely painful, and would probably respond to aspirin.

  • Thanks runrig01. During my lifetime I've had a lot of shin splints. They are painful. But this was so bad that I could not walk at all. The area is close to the ankle but on the front of the leg where it begins to bend into the foot. There are veins there, exactly where I had pain. I don't know if the artery is directly below the vein. Maybe it was a nerve as has been suggested. The next day I felt really tired and ragged. Who knows? Maybe it was the taper. Maybe I mixed up the doses and didn't take 7.25 mgs. of Pred, but less--maybe I replaced a 5 mg. tablet with a 1 mg. I do that sometimes, but realize and correct it before I actually take the does. But I really appreciate your addressing this. It gave me the blues. I had been scheduled to continue tapering to below 7 mg. (a magic number), and I decided to put it off for a few more days.

  • Hi Asbeck,

    Hmmm, feet can be tricky. I know mine are horrible. Do you have any swelling in

    your ankle and/or on the top of your foot?

    If there is excessive fluid build up in and around the many bones of the foot/ankle,

    it may have been enough to exert pressure on the nerve(s) running from leg to ankle and foot, and if just right, would cause quite excruciating pain, even to the point of not being able to weight bear.

    My theory regarding my feet, is that some 'old lady' got the feet I was supposed to get and is out there right now, dancing, while I have that 'old lady's' feet......except that now, I guess I am an old lady!

    Hope your feet improve and you do not have any more episodes.

    Regards,

    Dorothy

  • Thanks rockyandzeus-Dorothy! You made me laugh. I have always had fairly flat feet and empathize. I have had a relatively minor nerve problem in my right arm. I have intermittent heat on the bend at the inside of the elbow. Initially I had thought that that was an artery as well. It's near where they take blood. But my Rheumy thought that it was a nerve. Assured, down I went from 8 mg. to 7.25 to have my foot act up when I was at a pretty steady 7.25. Maybe my nerves are going crazy as I am trying very, very slowly to taper the Prednisone. I have not had another episode since Thursday. Friday was rocky as I was extremely tired. But since then I've been well. I think that I'll start the very slow taper to somewhere at or between 6.25 and 7.00. I'm so much better than the last time I unsuccessfully tried. Thanks for your help!

  • I've had very swollen feet and ankles for the past few weeks, a symptom which I've never had before during my long struggle with GCA/PMR. I haven't suffered any pain but am rather dreading what will happen when the temperature reaches the 30s this week as promised. I've never suffered from this problem in the heat before even during some mid-summer Italian holidays. I assume this is due to fluid retention but wonder why I've never had this in the past 15 years. I'm currently on 14mg Pred, reducing slowly, eating asparagus and fennel which I've seen recommended - surely too enjoyable to be a real remedy!- as diuretics on this forum.

    I hope your foot is better Asbeck . I too would welcome some advice on my similar problem though it doesn't sound as serious as yours.

  • Maria40: I'm so sorry about your fluid retention. I'm pretty sure that I don't have it particularly stuck in my feet and ankles. I do gain weight which lasts for about 4 days when I eat MSG. I try very hard not to eat it. Before GCA/PMR when I used to cook for 25 or so on US Thanksgiving and Christmas my feet would hurt and my ankles would swell. The foot doctor suggested taking a few minute walk every hour during which I was standing relatively still, cooking. He said that the muscles in the legs and feet help the blood to climb back up to the heart. They don't work much when you are standing relatively still. We can't worry about everything, and I know only about the medical things which have happened to people I know. (Doctors actually know a great deal about many medical things.) But my mother had congestive heart failure. If you have that in a particular part of the heart then fluid drops to your ankles and feet and stays there or keeps accumulating there. We should also check the Internet. It could be a side effect of Prednisone. But if you have had a long struggle with GCA/PMR, I assume that you have taken Prednisone for a long time. So why are you having fluid retention now? Have you had your heart checked? And P.S., Fingers crossed: My foot/ankle got better and so far it has never happened again. I might buy a crutch, just in case. :-D

  • Thanks for your reply Asbeck. Yes, I do have a heart problem, SVT, for which I take Bisaprolol (beta blocker). Perhaps I should try to get a GP appointment.

    P.S. Hope you never need that crutch!

  • Thanks maria40. Yes, get a GP appointment, please. When my mother's congestive heart failure was not timely addressed her kidneys stopped working. And thanks about the crutch. These diseases are so crazy, that I now think nothing of doing weird things like buying a crutch--just in case.

You may also like...